Dangerous Effects of Loperamide in OTC Medication

This post was sponsored by Influence Central as part of an Influencer Activation and all opinions expressed in my post are my own.

Dangerous Effects of Loperamide in OTC Medication

We are that family that is always on the go. Every season I think, “Wow, this season is the busiest,” but this year every season truly is getting busier and busier simply because our youngest daughter is getting older and has her own schedule of activities to add to the growing list. Every weekend this season it’s family activities, t-ball games and rock climbing competitions. Our busy schedule this season is adding to the many reasons our family isn’t eating as well as we probably should be every meal. It goes without saying at some point stomach issues arise and while I’d normally treat that with over the counter diarrhea medication to not skip a beat in our busy schedule, I recently learned about the potential abuse of any over the counter products containing loperamide. In fact, there’s actually even an FDA warning letter encouraging retailers to limit large count Loperamide items. As our daughters are growing it’s important to pay closer attention to over the counter medications we bring into our home.

On average, children experience 5-7 diarrhea episodes per year with the most common treatment being over the counter medication containing loperamide.

We have two healthy daughters but also have encountered all the not so fun joys of parenting when your children aren’t feeling well. Generally speaking 70% of travelers experience diarrhea with most adults choosing not to treat the symptoms. But when your children have upset tummies, you want to do all you can to make them feel better. On average, children experience 5-7 diarrhea episodes per year with the most common treatment being over the counter medication containing loperamide. While use of over the counter diarrhea medication containing loperamide might stop the diarrhea, it will not address the underlying cause. If anything, the medication will simply mask the symptoms making it even more challenging for a proper diagnosis if your child is ill.

Loperamide is completely safe when used in recommended doses but if taken in large doses, mimics the effects of opioids. With children in our home, we have a responsibility to know about the dangers presented by products on our medicine cabinet shelves.

Loperamide is completely safe when used in recommended doses but if taken in large doses, mimics the effects of opioids. With children in our home, we have a responsibility to know about the dangers presented by products on our medicine cabinet shelves. There are obvious risks associated with prescription drugs but many over the counter medications are now being sought out specifically with the intention for abuse because of the growing opiad crisis.

There are obvious risks associated with prescription drugs but many over the counter medications are now being sought out specifically with the intention for abuse because of the growing opiads crisis.

Learn more about now Loperamide effects the body and make sure to share this information with your parenting friends so they can make sure their home is safe for children too.

As with any medication consideration, consult your physician for any further medical advice. Were you aware of the potential for abuse of over the counter products containing loperamide?

Learn about the dangerous effects of loperamide in OTC medication.

15 thoughts on “Dangerous Effects of Loperamide in OTC Medication”

  1. Wow! I learnt something here – didn’t have a clue about this. Thank you for sharing and raising awareness to this – this is an important post for all to read!

    Reply
  2. Thank you for posting this!!! I don’t think nearly enough about what I give to my daughter. Thank God she is not sick very often, but when she is, I don’t think twice about what I give her. This is such a great reminder that I am responsible for her health and I need to be much more diligent to care for her in the best way possible.

    Reply
  3. This is a well informative post most specially for parents. It is just painful to see your kids suffering from any diseases. Hope you and the kiddos could get along more together.

    Reply
  4. I haven’t heard of loperamide or think I have ever used it. I don’t think we have it here in OTC meds here in Japan (Japan is strict of opoids in meds, I cannot even import American meds inside the country).

    Reply
  5. Oh my, thank you for this! I didn’t know it is dangerous. Loperamide is advertised as a good one and without warning like this.

    Reply
  6. This is very informative. I will keep this in mind. I use Loperamide a lot in the past until doctor told me to just use it for emergency cases because of reported sides effects of it.

    Reply
  7. Great article! This is something worth sharing. We tend to think otc medicines are safe but we should also be aware of the correct uses/dosage of those medicines

    Reply

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Load More... Follow on Instagram